by Neil Bauman, Ph.D.
A concerned mother wrote,
My 17 year old son has never had any hearing issues in the past. He does not have a history of listening to loud music, etc., nor does he have ear infections. Last Thursday, he failed his annual hearing test. In fact, he failed it in both ears at first, then after a repeat test he failed it in just one ear. They tested him for fluid in his ear with tympanography and found very little, if any fluid.
The pediatrician questioned the antibiotics which my son has been taking for his acne. He took Erythromycin—500 mg. twice a day, 4 prescriptions filled for 60 tabs each in a period of 7 months, and for the last month, Septra. My son only weighs about 125 pounds.
I did some research, and became so concerned about the ototoxicity of the drugs he was taking, I told him to stop taking them.
Today my daughter took my son to a friend who is a pediatrician. She tested his hearing, and again he failed the test in both ears. I’d appreciate your feedback as to whether his hearing loss could be related to the antibiotics, and whether it is reversible. What should be my next step? I am hoping it is the medication, and not anything more serious. I do hope any hearing loss is minimal and reversible.
There are probably three main reasons for hearing loss in teens. First, exposing their ears to loud music for too long. Second, the results from repeated middle ear infections when they were younger, or even now, and third, from taking ototoxic drugs.
From what you have said, you can rule out noise and middle ear infections as the likely cause. That leaves ototoxic drugs.
Erythromycin can and does cause hearing loss. The good news is that when you stop taking it, in many cases hearing comes back, but unfortunately, some people are left with permanent hearing loss. Having an audiogram now, and then another one in two or three months should reveal whether his hearing loss is going to be temporary or permanent.
If the Erythromycin proves to be the culprit, your son should not take it anymore in the future either, as it will very likely cause further damage to his ears then too.
Interestingly enough, Erythromycin is one of the few drugs that can affect hearing in the speech frequencies right from the get go, and thus hearing loss can be caught early. In contrast, almost all other ototoxic drugs begin affecting hearing in the very highest frequencies a person can hear, well above the speech test frequencies. Thus, no one even knows they are losing their hearing until it is too late to do much about it.
Septra is a combination of Trimethoprim and Suflamethoxazole. I have not seen either of these drugs listed as causing hearing loss, although they can cause some other ototoxic side effects.
Antibiotics can be necessary at times, but they should only be taken for a short time—2 weeks or so—not 4 months or more! A number of studies have shown that doctors often prescribe antibiotics unnecessarily—and this can cause a lot of unnecessary damage to people’s ears.